Common Prescriptions and OTC Medications That Affect Your Feet and Certain Foot and Ankle Conditions

Patients are prescribed medications to help treat various ailments from infections to high blood pressure to cancer. Everybody knows medications have a long list of side effects. But did you know that some of these side effects can actually affect your feet? That’s right, medications can cause foot pain and other conditions. So if you start taking a new medication and your feet suddenly begin to hurt, it might not be coincidental.

Neuropathy

Medication Side Effects and NeuropathyNeuropathy is nerve damage that results in loss of sensation. Symptoms include numbness, tingling, pins and needles, or burning sensation worse during nighttime. These symptoms are generally detected in the feet first.

People often associate neuropathy with diabetes, but there are countless causes, including medications. The most common medications to cause neuropathy are:

  • Chemotherapy drugs such as Cisplatin
  • Anti-alcohol drugs like Disulfiram
  • Seizure medications like Dilantin
  • Antibiotics like fluoroquinolones (including Cipro, Levaquin and Floxin) which have been in the new a lot as of late.
  • Heart or blood pressure medications including Amiodarone and Hydralazine.

Though these symptoms can certainly be uncomfortable, they are not life threatening. In fact, if medications are changed or discontinued, they will usually resolve as quickly as several weeks. Although, it may take several months for symptoms to completely resolve.

Gout

Medication and Side Effects and GoutGout is a condition that is caused by increased uric acid crystallizing in poorly perfused areas. Symptoms will include a red, hot, extremely painful foot, most commonly in the big toe joint. People generally associate gout with certain foods and beverages such as:

  • Steak
  • Seafood
  • Red Wine (my personal favorite)
  • Beer

However, as I am sure you will not be surprised (considering the topic of this article), medications can also trigger a gout attack.

These include diuretics or water pills that are commonly prescribed for patients with high blood pressure, congestive heart failure, or increased fluid retention. These medications act by decreasing sodium absorption in the kidneys. In doing so, they increase the body’s absorption of uric acid. Thus resulting in a gout attack.

Examples of diuretics and water pills include:

  • Hydrochlorothiazide and Lasix.
  • Immunosuppressants such as Cyclosporine
  • Vitamins such as Niacin.

Some people think that if they are having a gout attack they just need to take some aspirin since it will help with the inflammation. Wrong! Aspirin is actually known to increase uric acid levels so it is a medication you want to avoid taking during a flare up. Even low dose aspirin (81 mg) recommended for prevention of strokes and heart attacks can result in a gouty attack. So make sure you discuss this with your doctor if you are taking even a low does of aspirin on a regular basis.

Achilles Tendonopathy and Ruptures

Achilles Tendon Injuries and Medication Side EffectsDid you step on something while walking around the beach and now there’s some greenish discharge coming out of the wound? That green discharge is due to a Pseudomonas infection.

Pseudomonas infections are associated with puncture wounds, swimmer’s ear, respiratory infections, urinary tract infections, and severe burns. They can be all treated with a fluoroquinolone antibiotic such as Ciprofloxacin, but there lies a potential problem.

Be very careful because these antibiotics have a direct correlation with Achilles tendonopathy and ruptures. Symptoms can include an immediate onset of pain along the Achilles tendon.

Pain can start as early as a few hours after the initial dose or up to 6 months after you stop taking the drug. The exact cause of fluoroquinolone induced Achilles tendonitis or rupture is still elusive.

It is theorized that the antibiotic causes inflammation to the tendon a few centimeters above its attachment. This area has poor vascularity, which results in inadequate healing. Patients with a suspicion of tendonitis should immediately speak to a doctor about discontinuing antibiotic to reduce their chance of ruptures.

The Bottom Line About Medication and Foot and Ankle Side Effects

Let’s face it, most medications have side effects and they can affect one part of your body or another, including the feet. Whether these side effects are coincidental or not, if you are having any issues with your feet, please visit your podiatrist or see us at University Foot and Ankle Institute. Nobody should have to deal with serious side effects from medications, especially when they could have prevented.

Dr. Avanti Redkar

Dr. Avanti Redkar

Dr. Avanti Redkar is board certified in podiatric medicine and joined University Foot and Ankle Institute under a fellowship in sports medicine and ankle reconstruction. She attended podiatry school at the New York College of Podiatric Medicine and went on to complete her surgical residency at Good Samaritan Hospital in West Islip, New York, where she was trained in foot and rearfoot surgery, wound care, and hyperbaric medicine.

Dr. Redkar specializes in foot and ankle pathology and is available for consult at our West Hills location.
Dr. Avanti Redkar

Leave a Reply

Your email address will not be published.

sixteen + two =

  • CustomerSure
    Great service!
    Stella P.
  • Yelp
    I found Dr. Bob  in 2004 when my bunions were bothering me.  I had been diagnosed with knee problems 3 years earlier, but did not know the problems were related.  My knee doctor told me to come back for a knee replace...
    Janet P.
  • CustomerSure
    I've had two Lapidus Bunionectomy surgeries (one for each foot) by Dr Baravarian and I'm thrilled with the results. My bunions were extreme and required extreme expert measures to correct them. Dr. Baravarian is one o...
    Ryan
  • I just wanted to thank you for the beautiful surgery that you have done on my foot. You are an amazing surgeon and anyone would be lucky to be your patient. Much love and thanks,
    Mahkameh
  • Yelp
    I am in process with Dr. Baravarian now for a chronic ankle problem, and am completely delighted to be in his care.  Both he and the rest of the staff are professional, courteous, helpful, and clearly are very very g...
    Whitney G.
  • CustomerSure
    Great staff who put up with my questions and bad jokes. Hope I will not have to return, but if I do have foot problems again, I will go back to these folks.
    Eric F.
  • CustomerSure
    I love the professionalism of the doctor's office and his therapy office. They are very caring and they go over and above to get you better!
    Jacqueline F.
  • CustomerSure
    I love Dr. Gary Briskin, Gray O' Brien & the physical therapy staff in Santa Monica. Super nice people, and very helpful getting me back on my feet!
    Kira L.
  • CustomerSure
    We were very impressed with Dr. Briskin. He comes very highly recommended by several people within the community!
    Kimberly F.
  • Yelp
    After 15 years of surgery fear and bad big toe joints I could hardly walk for more than 10 minutes. I have visited many Dr.s but was not comfortable until met Dr. Bob Baravarian 2 years ago in Sherman Oaks.  At 62, I ...
    Steve N.
Same day appointments now available!
or call 24/7:
  • University Foot & Ankle, a Preferred Provider to:
  • UCLA Health System - UCLA Medical Group
  • MPTF - Member Industry Health Network
  • Cirque du Soleil
  • ATP - Association of Tennis Professionals
  • And consulting physicians for:
  • C&S - Cedars-Sinai
  • Saint John's Health Center